Texas, 2017

Winter Weather in Texas, December 22, 2017

December 22, 2017 · NWS LUB · 5 events in 5 counties and zones

A compact upper level storm system moved across the South Plains and Rolling Plains during the afternoon into the evening of the 22nd. Although moisture was lacking with this system, several inches of snow fell at the surface near the center of the upper level closed circulation.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A compact upper level storm system moved across the South Plains and Rolling Plains during the afternoon into the evening of the 22nd. Although moisture was lacking with this system, several inches of snow fell at the surface near the center of the upper level closed circulation. Snowfall amounts ranged from 1.0 inches to 2.5 inches for the extreme southeastern Texas Panhandle and portions of the Rolling Plains. Elsewhere across the region, light snow generally melted as it hit the surface.

Snowfall totals from National Weather Service Cooperative weather observers are as follows:

2.5 inches at Childress 14NW (Hall County) and Childress 7NW (Childress County), 2.0 inches at Matador (Motley County) and Roaring Springs (Motley County), 1.8 inches at Childress (Childress County), 1.0 inch at Turkey (Hall County), Paducah (Cottle County), 10S Paducah (Cottle County), Dumont (King County), and Kirkland (Childress County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 22, 3:39 PM CST, 21 minutes earlier.

Area forecast discussion, Dec 22, 3:39 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
339 PM CST Fri Dec 22 2017

.DISCUSSION...
A potent upper trough approaching via NM has been able to squeeze
out some generally light sleet and snow showers across the Caprock
this afternoon. The lift has been overcoming relatively dry air both
near ground level and above the stratus deck that has been in place
in spots. Given the light amounts and surface temperatures mostly at
or slightly above freezing, we haven't seen any real impacts, though
minor accumulations of sleet/snow will be possible in a few grassy
spots. It does appear the final round of lift is now just about to
exit eastern NM and the upper trough will quickly move eastward
across the CWA over the next 6 hours or so, with precipitation
quickly ending from west-to-east as this happens. Any wintry
precipitation should quickly come to an end on the Caprock after
00Z, though it may linger several more hours over the northeast
zones before completely diminishing. As the trough passes this
evening any rain and/or sleet this afternoon should quickly switch
over to snow before ending. Hopefully the snowflakes will help
people get into the holiday frame of mind without creating any
problems on the roadways.

Skies will quickly clear behind the trough tonight and a chilly
night will follow with lows mostly in the 20s. Surface troughing
will then deepen in the lee of the central and southern Rockies
Saturday, tightening the pressure gradient locally. Breezy westerly
winds sustained in the 20 to 30 mph range will become common on the
Caprock during the afternoon, with the downslope breezes pushing
highs back well above average, into the lower and middle 60s. The
warm and dry winds will also raise the fire danger. The returning
warmth won't last long though as the next cold front drops through
the South Plains early Sunday. Gusty northerly winds will advect in
much cooler air again with highs likely not making it out of the
upper 30s to middle 40s.

The progressive pattern will continue into next week with some form
of cyclonically curved northwesterly to westerly flow aloft. Each
disturbance passing by in this flow, generally to our north, will
bring a cold front through the region, though odds of measurable
precipitation are currently not looking very favorable. Return flow
behind Sunday's surface ridge will yield a mild and breezy Christmas
Day with highs back into the 50s and lower 60s. Another cold front
will follow early Tuesday dropping temperatures back below average.
Beyond that it becomes less certain if we'll get another cold front
Thursday or not until Friday. Given the uncertainties, we have
accepted the blended guidance which resides somewhere in the
middle toward the end of the forecast. Obviously, we'll have to
refine the forecast highs/lows (potentially significantly) as
pattern is better resolved over the coming days.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

23
Hazardous weather outlook, Dec 22, 11:26 AM CST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1126 AM CST Fri Dec 22 2017

TXZ021>044-231730-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1126 AM CST Fri Dec 22 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Light wintry showers of snow and sleet will be possible across
the Caprock this afternoon, with chances expanding into the
southeast Texas Panhandle and Rolling Plains this evening. A
dusting of snow will be possible in a few spots, though overall
impacts will be minimal.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Breezy, dry and warm westerly winds will create elevated to low-
end critical fire weather across much of the Caprock Saturday
afternoon.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Motley

When
December 22, 4:00 PM CST to 10:00 PM CST
Where
Motley forecast zone
Reported by
COOP Observer
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Winter Weather, Hall

When
December 22, 4:00 PM CST to 10:00 PM CST
Where
Hall forecast zone
Reported by
COOP Observer
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Winter Weather, Childress

When
December 22, 4:00 PM CST to 10:00 PM CST
Where
Childress forecast zone
Reported by
COOP Observer
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Winter Weather, Cottle

When
December 22, 4:00 PM CST to 10:00 PM CST
Where
Cottle forecast zone
Reported by
COOP Observer
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Winter Weather, King

When
December 22, 4:00 PM CST to 10:00 PM CST
Where
King forecast zone
Reported by
COOP Observer
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 725372, 725373, 725374, 725375, 725376.